Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Pocatello, ID

August 17, 2004Bannock County, Bingham County, Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 17, 2004, 12:43 PM MDT for Bannock County, Bingham County, Caribou County, Idaho. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 12:43 PM MDT (18:43 UTC)
Expired
Aug 17, 2004, 2:15 PM MDT
In force
92 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 171845
FFWPIH
IDC005-011-029-172015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1243 PM MDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BANNOCK COUNTY IN IDAHO
  BINGHAM COUNTY IN IDAHO
  CARIBOU COUNTY IN IDAHO

* UNTIL 215 PM MDT

* AT 1239 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM NEAR INKOM...OR ABOUT 12 MILES EAST OF POCATELLO...
  MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTNEUF...PEBBLE...CHESTERFIELD AND BANCROFT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  HIGHER TERRAIN AREAS MAY RECEIVE HIGHER AMOUNTS.  
AVOID WASHES AND GULLIES.

LAT...LON 4266 11241 4267 11212 4269 11166 4283 11163
      4302 11159 4334 11199 4303 11238

$$

VLP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:25 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 10:25 AM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1025 AM MDT TUE AUG 17 2004

.DISCUSSION...
PRECIPITABLE WATERS IN KBOI SOUNDING OF NEARLY 1.5 INCHES INDICATES
A VERY MOIST ATMOSPHERE OVERHEAD THIS AM.  WITH THE LOW IN NORTHERN
UTAH LIFTING NEWD TOWARDS THE ID-UT BORDER...HAVE GONE AHEAD WITH
FLOOD WATCH FOR FLASH FLOODING IN THE WESTERN MOUNTAINOUS ZONES.
FIXED WORDING IN ZONES TONIGHT TO REDUCE THE AMOUNT OF THUNDERSTORMS
COMPARED TO THE AMOUNT OF RAIN SHOWERS.  ALSO BOOSTED CLOUD COVER
FOR THIS AFTERNOON AND EVENING SO THAT MOST LOCATIONS SAY MOSTLY
CLOUDY.  UPDATES ARE ALL OUT.

&&

.PIH WATCHES/WARNING/ADVISORIES...A FLOOD WATCH FOR FLASH FLOODING
HAS BEEN ISSUED FOR PORTIONS OF THE POCATELLO COUNTY WARNING AND
FORECAST AREA.  SEE THE FLOOD WATCH BULLETIN FOR FURTHER DETAILS.
&&

JAM
Hazardous weather outlook, Aug 17, 12:10 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT TUE AUG 17 2004

IDZ017-019>021-181200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-1000 AM MDT TUE AUG
17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

IDZ018-022-023-031-032-181200-
BIG AND LITTLE WOOD RIVER REGION-SAWTOOTH MOUNTAINS-LOST
RIVER/PAHSIMEROI-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
1000 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
VERY HEAVY RAINSHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE CENTRAL
IDAHO MOUNTAINS AND SOUTH CENTRAL HIGHLANDS THIS AFTERNOON AND
EVENING UNTIL 10 PM.  THESE SLOW MOVING SHOWERS AND STORMS MAY
CREATE CONDITIONS SUITABLE FOR FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:43 PM MDTFlash Flood WarningPIHBlaine62 min
Aug 17, 4:54 PM MDTFlash Flood WarningPIHFremont66 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.